Two generations ago, heroin was the most feared of addictive drugs. Today, it receives less public attention but is no less dangerous; heroin effects include addiction, overdose, and death. In 2020 the National Institute on Drug Abuse recorded over 68,000 overdose fatalities from heroin and other opioids.
As with most addictive drugs, heroin easily becomes a problem because its initial effects seem largely positive: however, as use continues over long periods, negative effects become more and more dominant. By then, a person may have become so dependent on the drug that the effects of stopping look as bad as the effects of continuing.
Effects of Heroin Use: The First Few Times
As an opioid, heroin has sedative and analgesic effects, so the initial sensation upon taking it is a “rush” of pleasurable relaxation. Physical pain disappears; drowsiness and overall peaceful sensations set in. Many users think of heroin as an easy way to forget their problems and escape into a private world of contentment.
Even at this stage, however, the effects of heroin are not 100 percent positive. Some people dislike being “on the nod” (drifting in and out of consciousness) or experiencing physical “heaviness” in arm, leg, and neck muscles. Others become panicky, struggling to breathe or feeling they have lost control over their minds and bodies.
Many users also report unpleasant side effects from the beginning: dry mouth, hot flushes, itching, nausea.
Effects of Long-Term Heroin Use
Where the perceived pleasurable effects of heroin outweigh the negatives, and someone continues using the drug regularly, a range of unpleasant and dangerous effects begin to develop:
- Brain fog
- Miscarriage, or babies born with physical dependence on heroin (and subsequent withdrawal symptoms)
- Increased susceptibility to illness, especially lung infections (ranging from frequent colds to pneumonia and tuberculosis)
- Damage to the heart or kidneys
- If heroin is injected: skin infections, abscesses, blood clots in the veins, and needle-transmitted infections
- Physical tolerance (needing more of the drug to get the same effect) and dependence (experiencing physical withdrawal symptoms such as chills, vomiting, muscle aches, and spasms unless the drug is taken regularly)
The most dreaded long-term effect of heroin use is, of course, addiction. (It should be noted that many people begin using heroin because they are already addicted to opioids—usually from previous medical prescriptions—and now find the original drug of choice “too weak” or too difficult to obtain.)
Addiction isn’t quite the same as dependence, though physical dependence is one symptom of heroin addiction. True addiction is also characterized by:
- Irresistible emotional compulsion to continue using the drug
- Deterioration of relationships, work, and everyday functional abilities
- Planning one’s entire schedule and budget around obtaining and using the drug—or repeatedly allowing heroin cravings to derail other plans
- Neglecting personal care and grooming
- Attempting to keep the drug use or its details secret, and becoming extremely defensive if anyone else suggests something is wrong
An official diagnosis of “substance use disorder” (the medical term for addiction) requires evidence that heroin has become the central focus of life, effectively impossible to quit by willpower alone.
Effects of Heroin Overdose
A discussion of heroin’s most dangerous effects wouldn’t be complete without looking at the overdose risk: as already noted, opioid overdose kills tens of thousands of people every year. Overdose is a particularly high risk with heroin, which besides being extremely potent, is sold almost exclusively by black-market sources with no quality control.
The common practice of adding “filler” substances to heroin has always meant risking a stronger dose than expected, but the danger has grown in recent years as fentanyl—an opioid 50 times as powerful/potentially deadly as heroin—becomes more and more popular as a filler. Emergency medical help should be called immediately if someone displays the following symptoms of heroin/opioid overdose:
- Pale, clammy skin
- Turning blue, especially around the lips and fingernails
- Gasping for breath
- Going limp or passing out
- Perceptible slowing of pulse
Prompt treatment for heroin overdose can be lifesaving, but only treating the larger addiction problem can prevent future overdoses and other dangerous effects of heroin. If you even suspect addiction is a problem in your household, don’t try to “live with it” or cover it up: talk to a doctor, therapist, and/or addiction-medicine hospital immediately. As with any chronic illness, the sooner a substance use disorder is treated, the better the prospects for long-term recovery.
- “Fentanyl” (County of Los Angeles Public Health Department)
- “Heroin” (WebMD.com)
- “Overdose Death Rates” (National Institute on Drug Abuse)
- “Recognizing and Responding to Opioid Overdose” (American Psychological Association)
- “Signs of Opioid Abuse” (Johns Hopkins Medicine)
- “What are the immediate (short-term) effects of heroin use?” (National Institute on Drug Abuse)
Find Relief from Heroin Addiction in Hemet, California
Recovery from heroin addiction is most effective with medically supervised detox, subsequent counseling, and long-term accountability. Hemet Valley Recovery Center provides all of these, with hospital treatment and programs customized to each individual. If you have a problem with heroin—or any other opioid or addictive drug—contact us today to get help. Addiction is treatable!